Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Milnor's $ \bar \mu $-invariants and Massey products


Author: Richard Porter
Journal: Trans. Amer. Math. Soc. 257 (1980), 39-71
MSC: Primary 57Q45; Secondary 55S30
DOI: https://doi.org/10.1090/S0002-9947-1980-0549154-9
MathSciNet review: 549154
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main result of this paper gives an interpretation of Milnor's $ \overline \mu $-invariants of a link in terms of Massey products in the complement of the link. The approach presented here can be used to give topological proofs of results about the $ \overline \mu $-invariants obtained by Milnor using different methods.


References [Enhancements On Off] (What's this?)

  • [1] K. T. Chen, Commutator calculus and link invariants, Proc. Amer. Math. Soc. 3 (1952), 44-55. MR 0046361 (13:721d)
  • [2] -, Isotopy invariants of links, Ann. of Math. (2) 56 (1952), 343-353. MR 0049557 (14:193g)
  • [3] -, Iterated integrals of differential forms and loop space homology, Ann. of Math. (2) 97 (1973), 217-246. MR 0380859 (52:1756)
  • [4] P. Deligne, P. Griffiths, J. Morgan and D. Sullivan, Real homotopy theory of Kähler manifolds, Invent. Math. 29 (1975), 245-274. MR 0382702 (52:3584)
  • [5] R. Fenn and P. Taylor, Generalized Borromean rings and higher order linking numbers (to appear).
  • [6] W. G. Dwyer, Homology, Massey products and maps between groups, J. Pure Appl. Algebra 6 (1975), 177-190. MR 0385851 (52:6710)
  • [7] R. M. Goresky, Geometric cohomology and homology of stratified objects, Ph. D. Thesis, Brown University, 1976.
  • [8] V. K. A. M. Gugenheim and J. Peter May, On the theory and applications of differential torsion products, Mem. Amer. Math. Soc. No. 142 (1974). MR 0394720 (52:15519)
  • [9] M. A. Gutierrez, The $ \overline \mu $-invariants for groups, Proc. Amer. Math. Soc. 55 (1976), 293-298. MR 0422328 (54:10319)
  • [10] D. Kraines, Massey higher products, Trans. Amer. Math. Soc. 124 (1966), 431-449. MR 0202136 (34:2010)
  • [11] S. Lefschetz, Topology, Amer. Math. Soc. Colloq. Publ., no. 12, Amer. Math. Soc., Providence, R. I., 1930.
  • [12] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure and Applied Mathematics, Vol. XIII, Interscience, New York, 1966. MR 0207802 (34:7617)
  • [13] W. S. Massey, Higher order linking numbers, Conf. on Algebraic Topology (Univ. of Illinois at Chicago Circle, 1968), University of Chicago at Chicago Circle, Chicago, Ill., pp. 174-205. MR 0254832 (40:8039)
  • [14] J. P. May, Matric Massey products, J. Algebra 12 (1969), 533-568. MR 0238929 (39:289)
  • [15] C. G. McCrory, Cone complexes and P. L. transversality, Trans. Amer. Math. Soc. 207 (1975), 269-291. MR 0400243 (53:4078)
  • [16] -, Poincaré duality in spaces with singularities (to appear).
  • [17] J. Milnor, Link groups, Ann. of Math. (2) 59 (1954), 177-195. MR 0071020 (17:70e)
  • [18] -, Isotopy of links. Algebraic geometry and topology. A symposium in honor of S. Lefschetz, pp. 280-306. Princeton Univ. Press, Princeton, N. J., 1957. MR 0092150 (19:1070c)
  • [19] E. J. O'Neill, Higher order cohomology products and links, Ph. D. Thesis, Yale University, 1976.
  • [20] J. P. Serre, Homologie singulière des espaces fibrés. Applications, Ann. of Math. (2) 54 (1951), 425-505. MR 0045386 (13:574g)
  • [21] J. Stallings, Homology and central series of groups, J. Algebra 2 (1965), 170-181. MR 0175956 (31:232)
  • [22] -, Quotients of the powers of the augmentation ideal in a group ring. Knots, groups, and 3-manifolds, Ann. of Math. Studies, No. 84, Princeton Univ. Press, Princeton, N. J., 1975, pp. 101-128. MR 0379685 (52:590)
  • [23] A. W. Tucker, An abstract approach to manifolds, Ann. of Math. (2) 34 (1933), 191-243. MR 1503105
  • [24] H. Whitney, On products in a complex, Ann. of Math. (2) 39 (1938), 397-32. MR 1503416
  • [25] S. Wylie, Duality and intersection in general complexes, Proc. London Math. Soc. 46 (1940), 174-198. MR 0001904 (1:317a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45, 55S30

Retrieve articles in all journals with MSC: 57Q45, 55S30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0549154-9
Keywords: Massey products, links, Magnus expansion, Alexander and Lefschetz duality
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society